Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 77, NWS Albuquerque, NM

July 31, 2018Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2018, 8:35 PM MDT for Sandoval County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2018, 8:35 PM MDT (02:35 UTC)
Expired
Jul 31, 2018, 10:30 PM MDT
In force
115 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 22 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

712 
WGUS55 KABQ 010235
FFWABQ
NMC043-010430-
/O.NEW.KABQ.FF.W.0077.180801T0235Z-180801T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
835 PM MDT TUE JUL 31 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  South central Sandoval County in north central New Mexico...

* Until 1030 PM MDT.

* At 834 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Rio Rancho. An inch of rain is possible over a 
  30 minute time frame. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Rio Rancho, Corrales, Bernalillo, Enchanted Hills, Mariposa,
  Cabezon, Coronado State Monument, Vista Hills, Sandia Pueblo and
  Rio Rancho City Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Arroyos, streams and normally dry rivers can become raging killer
currents in a matter of minutes. Water in arroyos can travel many
miles and take hours to reach your location from upstream rain areas.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3537 10680 3538 10655 3522 10653 3522 10678

$$

34
2 follow-up statements
451 
WGUS75 KABQ 010317
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
917 PM MDT TUE JUL 31 2018

NMC043-010430-
/O.CON.KABQ.FF.W.0077.000000T0000Z-180801T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-
917 PM MDT TUE JUL 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
SOUTH CENTRAL SANDOVAL COUNTY...

At 916 PM MDT, Doppler radar indicated thunderstorms have ended 
across Rio Rancho, however, runoff from earlier heavy rains will 
continue. Flooding is likely across low lying areas and arroyos will 
be running high and fast. Flash flooding remains possible. 

Some locations that will experience flooding include...
Rio Rancho, Corrales, Bernalillo, Enchanted Hills, Mariposa, Cabezon,
Coronado State Monument, Vista Hills, Sandia Pueblo and Rio Rancho
City Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3537 10680 3538 10655 3522 10653 3522 10678

$$

34
516 
WGUS75 KABQ 010427
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1027 PM MDT TUE JUL 31 2018

NMC043-010437-
/O.EXP.KABQ.FF.W.0077.000000T0000Z-180801T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-
1027 PM MDT TUE JUL 31 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SANDOVAL COUNTY WILL
EXPIRE AT 1030 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3537 10680 3538 10655 3522 10653 3522 10678

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 5:51 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 31, 5:51 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
551 PM MDT Tue Jul 31 2018

.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms, some severe, will continue to track
southward around 10-15kt across northern NM through the evening
hours. Hail, gusty winds, and heavy rain can be expected. MVFR vsbys
are possible with these storms. KLVS and KSAF have the greatest
chances to be impacted, however, outflow boundary collisions may
result in storms near KABQ once again tonight. Some storms may linger
throughout the overnight hours. Another round of thunderstorms can be
expected Wednesday afternoon, favoring northeast NM.

34

&&

.PREV DISCUSSION...228 PM MDT Tue Jul 31 2018...
.SYNOPSIS...
The active weather pattern will continue through the forecast period
with daily rounds of showers and thunderstorms each day and night,
mostly in the afternoons and evenings.

High pressure remains near the UT/NV/AZ borders. It will drift
southeast into AZ Wednesday and approach the AZ/NM border Thursday.
It quickly reforms off the CA coast Friday, remains there Saturday
then it's centered over NM Sunday. The high will strengthen early
next week while remaining close to NM. A couple of short wave troughs
will slip into northeast NM the remainder of this week, one Wednesday
evening and another Friday evening. These will provide a fresh batch
of deep moisture to much of the state. The second half of the week
will be very active with widespread showers and thunderstorms. The
storm activity will diminish some over the weekend into early next
week.

&&

.DISCUSSION...
A slow start to the showers and thunderstorms this afternoon with
pretty much just the Southwest Mountains getting any decent
lightning. Things will pick up late this afternoon and this evening
with isolated showers and storms everywhere but the far northwest,
closest to the upper high pressure area. A few storms could become
severe in central NM. The convection will be slow to diminish after
midnight tonight.

High pressure aloft will drift into AZ Wednesday while a short wave
trough approaches from the northwest. This trough will drop into
eastern NM and bring enhanced moisture and convection Wednesday
night, with western areas active as well. Western and central areas
will be favored for storms Thursday into Thursday night, while the
east stabilizes some.

The nearby high pressure area will quickly retreat off the west coast
Friday as the next short wave trough moves in from the northwest.
Late Friday and Friday night will again be very active with plenty of
showers and thunderstorms. The upper high will move back over NM this
coming weekend and strengthen nearby early next week. This will
result in less convection, with scattered storms over the mountains
and isolated over the valleys and eastern highlands. The eastern
plains will see less storm coverage over the weekend and may be
completely dry early next week.

CHJ

&&

.FIRE WEATHER...
Deep layer moisture will continue increasing over New Mexico through
the remainder of this week. High pressure over eastern Arizona will
drift eastward and weaken through late week. This will set the stage
for north to south steering flow to become very light and elevate
the flash flood threat. Friday to Saturday currently appears to be
the most active period with near record precipitable water values.
Temperatures will be near to slightly below normal in this pattern
for the entire area. Min humidity will range from near 20% across
western NM to near 40% along the TX border. Overnight max humidity
recoveries will be good to excellent areawide. An overall decrease
in the coverage of showers and storms is possible by Sunday as upper
level high pressure strengthens over NM.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 31, 3:05 AM MDT, 17 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Tue Jul 31 2018

NMZ501>540-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
305 AM MDT Tue Jul 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A round of afternoon and evening thunderstorms will develop over the
northern and western mountains early this afternoon, moving south
over the lower elevations during late afternoon and early evening..
A few strong storms are possible this afternoon and evening with
locally heavy rainfall, small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm coverage is forecast to increase Wednesday and remain active
Thursday through the weekend. Strong to severe storms are possible in
eastern New Mexico Wednesday afternoon and evening. Additionally,
localized flash flooding, especially over and near recent burn
scars, is possible each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Special weather statement, Jul 31, 7:33 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
733 PM MDT TUE JUL 31 2018

NMZ520-524-525-010200-
Upper Tularosa Valley-South Central Highlands-Lower Rio Grande
Valley-
733 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN AND SOUTH
CENTRAL SOCORRO COUNTIES UNTIL 800 PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Three Rivers, or 27 miles west of Carrizozo,
moving southwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Lincoln and south central Socorro Counties.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3348 10637 3348 10658 3353 10663 3362 10636
      3350 10614 3339 10631 3339 10637
TIME...MOT...LOC 0133Z 051DEG 11KT 3354 10635

28
Local storm report, Jul 31, 7:50 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 PM MDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             1 ESE CANONES           35.67N 106.74W
07/31/2018  M1.75 INCH       SANDOVAL           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800763

TRM
Local storm report, Jul 31, 7:54 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
754 PM MDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      4 NNE CANONES           35.72N 106.72W
07/31/2018                   SANDOVAL           NM   EMERGENCY MNGR

            FLASH FLOOD ON HIGHWAY 4 AT MILE MARKER 13. ROAD
            IMPASSIBLE.

&&

EVENT NUMBER ABQ201800764

JLS
Local storm report, Jul 31, 8:10 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
810 PM MDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             5 SSW JEMEZ SPRINGS     35.71N 106.72W
07/31/2018  M1.75 INCH       SANDOVAL           NM   LAW ENFORCEMENT

&&

EVENT NUMBER ABQ201800765

TRM
Local storm report, Jul 31, 8:11 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
811 PM MDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     FLASH FLOOD      5 SSW JEMEZ SPRINGS     35.71N 106.72W
07/31/2018                   SANDOVAL           NM   LAW ENFORCEMENT

&&

EVENT NUMBER ABQ201800766

TRM
Local storm report, Jul 31, 8:22 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
822 PM MDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             YOUNGSVILLE             36.19N 106.56W
07/31/2018  E2.00 INCH       RIO ARRIBA         NM   TWITTER FEED

&&

EVENT NUMBER ABQ201800767

JLS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:00 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 31, 6:26 PM MDTSevere Thunderstorm WarningABQHarding, Union24 min
Jul 31, 6:29 PM MDTSevere Thunderstorm WarningABQSandoval46 min
Jul 31, 6:40 PM MDTSevere Thunderstorm WarningABQLincoln31 min
Jul 31, 6:48 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe42 min
Jul 31, 7:07 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval113 min
Jul 31, 7:08 PM MDTSevere Thunderstorm WarningABQSandoval52 min
Jul 31, 7:16 PM MDTAreal Flood AdvisoryABQMora, San Miguel119 min
Jul 31, 7:28 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe34 min
Jul 31, 7:33 PM MDTSpecial Weather StatementABQ27 min
Jul 31, 7:47 PM MDTAreal Flood AdvisoryABQHarding118 min
Jul 31, 7:49 PM MDTFlash Flood WarningABQSandoval3 hr
Jul 31, 8:00 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval45 min
Jul 31, 8:17 PM MDTAreal Flood AdvisoryABQSandoval118 min
Jul 31, 8:46 PM MDTAreal Flood AdvisoryABQTorrance119 min
Jul 31, 8:46 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Valencia26 min
Jul 31, 8:53 PM MDTSpecial Weather StatementABQTorrance37 min
Jul 31, 9:01 PM MDTFlash Flood WarningABQBernalillo119 min
Jul 31, 9:13 PM MDTSevere Thunderstorm WarningABQTorrance47 min
Jul 31, 10:14 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance31 min
Aug 1, 12:37 PM MDTFlash Flood WarningABQColfax2 hr
Aug 1, 1:08 PM MDTSpecial Weather StatementABQCatron37 min
Aug 1, 1:14 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Aug 1, 1:37 PM MDTAreal Flood AdvisoryABQSan Miguel113 min
Aug 1, 1:42 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 1, 1:46 PM MDTSevere Thunderstorm WarningABQCatron44 min
Aug 1, 1:48 PM MDTSpecial Weather StatementABQSocorro27 min
Aug 1, 1:55 PM MDTSevere Thunderstorm WarningABQSan Miguel28 min
Aug 1, 2:09 PM MDTFlash Flood WarningABQSan Miguel119 min
Aug 1, 2:14 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 2:37 PM MDTSpecial Weather StatementABQMora23 min
Aug 1, 2:41 PM MDTSevere Thunderstorm WarningABQMora29 min
Aug 1, 2:48 PM MDTSevere Thunderstorm WarningABQCatron42 min
Aug 1, 3:08 PM MDTSevere Thunderstorm WarningABQCatron, Socorro21 min
Aug 1, 3:14 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 3:15 PM MDTSpecial Weather StatementABQSocorro30 min
Aug 1, 3:22 PM MDTAreal Flood AdvisoryABQSocorro113 min
Aug 1, 3:36 PM MDTAreal Flood AdvisoryABQMora, San Miguel84 min
Aug 1, 3:41 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Aug 1, 3:45 PM MDTSpecial Weather StatementABQDe Baca30 min
Aug 1, 3:56 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe33 min
Aug 1, 3:57 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Lincoln48 min
Aug 1, 4:01 PM MDTSpecial Weather StatementABQUnion29 min
Aug 1, 4:07 PM MDTSpecial Weather StatementABQ38 min
Aug 1, 4:12 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 1, 4:26 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union64 min
Aug 1, 4:38 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln52 min
Aug 1, 4:44 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 5:27 PM MDTSpecial Weather StatementABQSocorro33 min
Aug 1, 5:30 PM MDTSevere Thunderstorm WarningABQLincoln60 min
Aug 1, 5:33 PM MDTSpecial Weather StatementABQHarding27 min
Aug 1, 5:36 PM MDTFlash Flood WarningABQChaves, De Baca, Lincoln3 hr
Aug 1, 5:40 PM MDTSpecial Weather StatementABQDe Baca35 min
Aug 1, 5:48 PM MDTAreal Flood AdvisoryABQValencia117 min
Aug 1, 5:48 PM MDTSpecial Weather StatementABQQuay27 min
Aug 1, 5:50 PM MDTSpecial Weather StatementABQValencia25 min
Aug 1, 5:53 PM MDTSpecial Weather StatementABQSanta Fe37 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.